DuPont HL. Acute infectious diarrhea in immunocompetent adults. N Engl J Med. 2014 Apr 17;370(16):1532-40. doi: 10.1056/NEJMra1301069. Review. PubMed PMID: 24738670.
Definition, Etiology, PathogenesisTop
Antibiotic-associated diarrhea develops in the course of antimicrobial treatment or within 2 months of its discontinuation.
1. Etiologic agents: Antibiotic treatment has a direct influence on the gastrointestinal tract and induces quantitative and qualitative changes in the intestinal flora, which lead to impaired digestion and metabolism of some nutrients (this is nonspecific antibiotic-associated diarrhea, accounting for 70%-80% of cases). The disease may also be caused by selection of antibiotic-resistant bacterial strains, predominantly Clostridioides difficile strains producing toxin B (15%-25% of cases, associated with the most severe disease) or rarely other bacteria (~3% of cases: Klebsiella oxytoca, enterotoxic strains of Staphylococcus aureus, Clostridium perfringens type A).
2. Epidemiology: The disease occurs in up to 30% of patients receiving antibiotics. Regarding risk factors, the risk of antibiotic-associated diarrhea is higher in patients treated with cephalosporins, amoxicillin/clavulanic acid, ampicillin and other semisynthetic broad-spectrum penicillins, clindamycin, fluoroquinolones, patients receiving long-term treatment (>4 weeks), and patients with multiple comorbidities. The route of antibiotic administration (oral vs parenteral) does not influence the risk. Risk factors for C difficile infection: see Clostridioides difficile Infection.
Clinical Features and TreatmentTop
Most commonly a nonspecific mild diarrhea that resolves after discontinuation of the antimicrobial agent. In some patients the disease is more severe, requiring IV fluid therapy and discontinuation of the antimicrobial agent or agents. Severe colitis (including pseudomembranous colitis caused by C difficile) may develop. Diagnosis and treatment: see Clostridioides difficile Infection.
1. Judicious use of antimicrobial agents is of crucial importance.
2. Probiotics: Consider administration of probiotics in children and adults aged <65 years throughout the entire duration of antimicrobial treatment (usually 7-10 days).Evidence 1Weak recommendation (benefits likely outweigh downsides, but the balance is close or uncertain; an alternative course of action may be better for some patients). Moderate Quality of Evidence (moderate confidence that we know true effects of the intervention). Quality of Evidence lowered due to data coming mostly from pediatric population and heterogeneity. Goldenberg JZ, Lytvyn L, Steurich J, Parkin P, Mahant S, Johnston BC. Probiotics for the prevention of pediatric antibiotic-associated diarrhea. Cochrane Database Syst Rev. 2015 Dec 22;(12):CD004827. doi: 10.1002/14651858.CD004827.pub4. Review. PubMed PMID: 26695080. Jafarnejad S, Shab-Bidar S, Speakman JR, Parastui K, Daneshi-Maskooni M, Djafarian K. Probiotics Reduce the Risk of Antibiotic-Associated Diarrhea in Adults (18-64 Years) but Not the Elderly (>65 Years): A Meta-Analysis. Nutr Clin Pract. 2016 Aug;31(4):502-13. doi: 10.1177/0884533616639399. Epub 2016 Apr 29. PubMed PMID: 27130655. Goldenberg JZ, Ma SS, Saxton JD, et al. Probiotics for the prevention of Clostridium difficile-associated diarrhea in adults and children. Cochrane Database Syst Rev. 2013 May 31;(5):CD006095. doi: 10.1002/14651858.CD006095.pub3. Review. PubMed PMID: 23728658. In pediatric population the available data suggest the use of Saccharomyces boulardii and Lactobacillus rhamnosus may be an appropriate strategy.